Neuroleptic Malignant Syndrome
The malignant neuroleptic syndrome ( MNS , including: malignant neuroleptic syndrome ) is a rare side effect of taking neuroleptics . It is a dreaded emergency in psychiatry because it is quick and can quickly cause life-threatening complications .
Origin of the MNS
Dopamine Deficiency Hypotheses
There are various hypotheses about the origin of the MNS. A dopamine deficiency due to postsynaptic D 2 blockade is generally assumed to be the cause . What causes muscle stiffness and disintegration (see symptoms ) is still unclear.
Risk of an MNS
NMS can, in principle, at any time during an antipsychotic - treatment arise. However, 96 percent of all MNS cases occur within 4 weeks of starting taking, again most of them within the first 3 days. In addition to neuroleptics, other CNS- active substances can also be used as triggers.
The risk of NMS is apparently lower with atypical neuroleptics than with older substances. Nevertheless, the occurrence of a MNS cannot be completely ruled out here either (while around 1970–1980 it was still assumed that clozapine , for example, does not trigger MNS).
The following drugs , among others, can trigger an MNS :
- Chlorpromazine , Perazine , Pipamperon , Triflupromazine (low-potency neuroleptics)
- Chlorprothixen , Flupentixol ( Thioxanthene )
- Desipramine , trimipramine ( tricyclic antidepressants )
- Domperidone , metoclopramide ( prokinetics )
- Fluphenazine , perphenazine ( phenothiazines in general)
- Haloperidol , Benperidol , Melperon ( Butyrophenone )
- Quetiapine (Seroquel)
- Risperidone , aripiprazole (all atypical neuroleptics )
- Sertraline , escitalopram ( SSRI )
- Sulpiride , amisulpride ( benzamide )
- Venlafaxine ( SSNRI )
The development of the neuroleptic malignant syndrome can be favored by risk factors.
These include, for example:
- History of MNS
- especially in the first two weeks after an NMS there is an extreme risk of recurrence
- rapid dose increase of a neuroleptic
- Taking highly potent (strong antipsychotic) neuroleptics
- high dosage
- existing brain damage
- Administration of neuroleptics to children or adolescents
- parenteral neuroleptic administration ( i.v. , i.m. )
Neuroleptic Malignant Syndrome is characterized by
- extrapyramidal motor disorders - including
- vegetative derailment - for example with
- mental disorders - e.g. B.
- abnormal laboratory results - for example
Images similar to the MNS may occur in
- Serotonin Syndrome
- Malignant hyperthermia (in anesthesia )
- hypokinetic crisis (in Parkinson's syndrome )
- Infections of the CNS
- Drug use
- febrile catatonia (in schizophrenic psychosis)
The most important measure and causal therapy is the discontinuation of the triggering drug.
All other measures tend to be supportive and relate to safeguarding the vital functions (if necessary ventilation, rehydration ) and avoiding further complications (e.g. through calf wraps to lower the fever).
To drugs u. a. used:
- Heparin for thrombosis - and embolism - prevention
- Benzodiazepines for muscle relaxation , also for sedation
- Dantrolene to control muscle rigidity (see malignant hyperthermia )
- Amantadine or bromocriptine to relieve akinesia and Parkinson's symptoms
Course and prognosis
The MNS usually begins extremely acute and fulminant. The clouding as well as muscle rigidity and fever can increase rapidly and quickly cause life-threatening decompensation (end point: multi-organ failure ). The neuroleptic malignant syndrome must therefore be treated in the intensive care unit .
Are decisive for the course of the MNS
- recognizing the disease and
- the immediate discontinuation of the neuroleptic .
The duration of an MNS disease is around 5-10 days.
Neuroleptic malignant syndrome can reappear particularly quickly after the illness has been overcome. Therefore, any neuroleptic medication can only be resumed extremely carefully, if possible with low-potency substances or atypical neuroleptics and in low doses.
- H.-J. Assion, H.-P. Volz (Ed.): Neuroleptic Malignant Syndrome - Stiff muscles, hyperthermia, stupor . Thieme, Stuttgart 2004, ISBN 3-13-133171-2 .
- E. Oglodek, A. Szota, A. Araszkiewicz: Olanzapine-induced neuroleptic malignant syndrome after 10 years of treatment. In: Australian and New Zealand Journal of Psychiatry. 47, p. 972, no. 10, Oct 2013. (Poland)